What is up with me

I’ve learned to be economical with my writing these days because I have such limited energy, I’m once again taking an email to a friend, editing it a bit and presenting it as a post.

I was asked how I was doing and responded with this:

Wish I had something better to say…though I AM getting physically stronger…I’m up and around and doing mini exercises. I can feel my body getting healthier.

However, there are still great strides to be made in this recovery process.

I’ve been having acute chest pain…meaning so acute I yell and scream in pain…jesus…I didn’t know there was such pain..and I have endometriosis*…I’ve been told endo pain is like giving birth and what I’m dealing with in the chest pain is out of the ball park compared to endo.* It starts in the center of my chest but radiates out into my whole torso and both of my arms. It burns.

So I’ve taken a very low dose of beta blockers twice…

Will take them PRN.** They are also a problematic drug and can be addicting but I can’t mess with my heart right now…and it’s kept me awake for several days too…once the pain became fever pitched I caved…

Have only taken them twice on a schedule in which I could have taken them 6 times so far…so hopefully it won’t be much more. Perhaps I’ll be lucky and this particular phase with the severe pain and palpitations won’t last long.

From Heather Ashton’s manual (goddess of all things benzo withdrawal — she’s a doctor in the UK):

Beta-blockers. In a few cases, severe palpitations, muscle tremors or motor jerks develop during benzodiazepine withdrawal and hinder progress. These symptoms can be controlled or ameliorated by beta-blocking drugs such as propranolol (Inderal). Drugs of this type inhibit the effects of excess epinephrine and norepinephrine (adrenaline and noradrenaline) released by an overactive sympathetic nervous system. They slow the heart and prevent excess muscle activity. Although they have little effect on psychological symptoms, they can cut the vicious circle in which palpitations or tremor create anxiety which leads to yet more palpitations. Some people in benzodiazepine withdrawal take small doses of these drugs (10-20mg Inderal three times daily) regularly, while others reserve them to take only if the physical symptoms of a panic attack seem uncontrollable. They are not a cure, but can sometimes help people through a difficult situation.

For the record: the physical symptoms CAUSE the “psychological” ones for me. I’ve meditated enough in my life to have times now when I feel NO anxiety on a psychological level. My mind is clear and my body rages with heart pain, palpitations and odd sensations of terror…which eventually my mind succumbs too when it’s too overwhelming…I believe that is how we’re wired. But the interesting thing is that when I am able to meditate and be truly present my mind is not involved but my body continues to rage on. This is a distinction that many who do not have a history of meditating may not discover as it’s hard to separate the two most of the time. I’ve seen clearly, though, that the physical triggers the mental in this case. The iatrogenisis is physical. Benzo withdrawal is physical. It’s also damn scary.

Many of my other symptoms still come and go as well. This is a long ride, but tiny changes are occurring. Some for the better, others for the worse, at least temporarily…but while it’s a glacial pace there is movement forward.

*I’ve actually healed my endometriosis in large part through diet, etc. I have very little pain as compared to an even 2 years ago and the rest of my adult life. This is one of the ways I’ve managed to heal myself even as I deal with the ravages of psych drug withdrawal syndrome.

**It turned out that I developed tolerance to beta blockers within 24 hours. Meaning they wouldn’t work if I took them more than once in a 24 hour period unless I INCREASED THE DOSE. Yup, another drug with dependency and withdrawal issues. Needless to say I have not taken these regularly at all because of that risk, though I have taken them once ever few days when it’s been excruciating. The pain is horrible.


About Monica Cassani

Author/Editor Beyond Meds: Everything Matters